Michigan, 2008Damaging Wind in Michigan, August 23, 2008
August 23, 2008 · NWS GRR · 1 event in 1 county or zone
Numerous trees were blown down across the northern portion of Clare county when an isolated severe thunderstorm moved across that area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous trees were blown down across the northern portion of Clare county when an isolated severe thunderstorm moved across that area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 23, 1:18 PM EST, 47 minutes earlier.
Area forecast discussion, Aug 23, 1:18 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
218 PM EDT SAT AUG 23 2008
LATEST UPDATE...AVIATION...
.SYNOPSIS...(1240 PM EDT SAT AUG 23 2008)
A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. DRY WEATHER WILL RETURN SUNDAY AND MONDAY AS HIGH PRESSURE
BUILDS IN.
&&
.SHORT TERM...(1240 PM EDT SAT AUG 23 2008)
(TODAY THROUGH MONDAY AFTERNOON)
MADE SOME TWEAKS TO THE WEATHER AND POPS BASED ON RADAR AND
SATELLITE TRENDS. AS EXPECTED...BEST COVERAGE OF RAIN WILL BE ACROSS
THE NORTHERN FORECAST AREA THIS AFTERNOON...WITH THE RAIN CLEARING
OUT OF THE NW FORECAST AREA RATHER EARLY THIS AFTERNOON.
REST OF PREVIOUS DISCUSSION FOLLOWS.
SVR WX IS UNLIKELY GIVEN NUMEROUS FACTORS INCLUDING LACK OF STRONGER
SHEAR... PVA... AND RELATIVELY MODEST INSTABILITY. BULK SHEAR VALUES
DO NOT REALLY RAMP UP UNTIL AFTER FROPA. THE BETTER CHC FOR A FEW
SEVERE STORMS WILL BE ACROSS IL INTO MO WHERE GREATER INSTABILITY
WILL BE GENERATED.
WE MAY HAVE TO WATCH FOR SOME FOG POTENTIAL LATE TONIGHT GIVEN
RESIDUAL BOUNDARY LAYER MOISTURE FROM RAINFALL SATURDAY AND CLEARING
SKIES LATE SATURDAY NIGHT.
DRY AND COOLER WX IS ON TAP SUNDAY THROUGH MONDAY AS HIGH PRESSURE
BUILDS IN. WE EXPECT A VERY COOL START TO THE DAY MONDAY SINCE
EXCELLENT RADIATIONAL COOLING CONDITIONS WILL DEVELOP SUNDAY NIGHT.
IN FACT I WOULD NOT BE SURPRISED TO SEE SOME UPPER 30S TO LOWER 40S
TEMP READINGS AT OUR TYPICALLY COLDER LOCATIONS IN OUR NORTH/NE
CWFA.
&&
.LONG TERM...(330 AM EDT SAT AUG 23 2008)
(MONDAY NIGHT THROUGH FRIDAY)
LONG TERM PERIODS STARTS OUT WITH HIGH PRESSURE IN CONTROL BOTH AT
THE SURFACE AND ALOFT. SKIES SHOULD BE MAINLY CLEAR MONDAY NIGHT
INTO WEDNESDAY. THE LATTER HALF OF THE UPCOMING WORK WEEK IS A BIT
MORE UNCERTAIN. BOTH THE GFS AND EUROPEAN HOWEVER BRING AN UPPER
SHORTWAVE TROUGH FROM THE NORTHERN PLAINS INTO THE GREAT LAKES
THURSDAY INTO FRIDAY. A COLD FRONT ASSOCIATED WITH THE UPPER TROUGH
IS EXPECTED TO MOVE THROUGH THE REGION THURSDAY/FRIDAY AS WELL. AT
THIS POINT MAINTAINED THE CHANCE OF SHOWERS AND THUNDERSTORMS BOTH
DAYS. THE MODELS TRY TO BRING THE REMNANTS OF FAY NORTH TOWARD THE
GREAT LAKES AS WELL...BUT IT APPEARS THE EASTERN GREAT LAKES HAVE A
BETTER CHANCE AT SEEING RAIN FROM THIS SYSTEM AS OPPOSED TO OUR
AREA. HIGHS SHOULD BE NEAR NORMALS FOR THIS TIME OF YEAR THROUGH THE
PERIOD.
&&
.MARINE...(330 AM EDT SAT AUG 23 2008)
SCA NOW IN EFFECT FROM WHITEHALL TO MANISTEE THROUGH 19Z THIS AFTN.
WAVE HEIGHTS ARE UP TO 6 FEET AT THE NORTHERN BUOY AND A FAIRLY
STRONG SSW GRADIENT WILL RESULT IN INCREASING WAVE HEIGHTS TO 3
TO 5 FEET AT OUR NORTHERN NSH ZONES THROUGH 19Z.
THUNDERSTORMS WILL ALSO POSE A HAZARD TO MARINERS THIS AFTERNOON AND
EVENING. LIGHTNING WILL BE THE GREATEST THREAT...ALTHOUGH STRONG
WINDS AND HIGHER WAVES ARE POSSIBLE IN AND NEAR STRONGER STORMS.
&&
.AVIATION...(218 PM EDT SAT AUG 23 2008)
MAIN CONCERN TO AVIATION THIS AFTERNOON AND EVENING WILL BE
CONVECTION POTENTIAL. MAIN LINE OF CONVECTION IS REMAINING NORTH OF
THE TERMINALS THIS AFTERNOON. WITH BETTER UPPER LEVEL DYNAMICS
REMAINING NORTH...WE BELIEVE THAT WIDESPREAD CONVECTION SHOULD ALSO
REMAIN NORTH. GOOD DEAL OF INSTABILITY AROUND WITH SFC FRONT WILL BE
SUFFICIENT FOR SCT CONVECTION. HOWEVER PROBABILITY OF A SHOWER OR
STORM HITTING A TERMINAL IS LOW ENOUGH YET THAT VCTS WILL BE USED.
THIS THREAT IS EXPECTED TO REMAIN UNTIL THE FRONT MOVES THROUGH...
ROUGHLY 00Z FOR KMKG THROUGH 04Z FOR KJXN.
FOG CAN NOT BE RULED OUT LATE TONIGHT AS SKIES CLEAR OUT AND WINDS
DIMINISH. DRIER AIR MASS WILL BE ADVECTING IN...WHICH WILL HELP TO
DIMINISH THE FOG THREAT. FOR NOW...CONFIDENCE IS TOO LOW TO INCLUDE
FOG IN THE TERMINALS. QUIET WX WITH VERY LITTLE IF ANY CU
DEVELOPMENT EXPECTED FOR THE DAYLIGHT HOURS ON SUN.
&&
.HYDROLOGY...(330 AM EDT SAT AUG 23 2008)
SOME LOCALLY HEAVY DOWNPOURS ARE POSSIBLE THIS AFTERNOON AND EVENING
BUT NO HYDRO ISSUES ARE EXPECTED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SCA WHITEHALL TO MANISTEE THROUGH 19Z THIS AFTN.
&&
SYNOPSIS: OSTUNO
SHORT TERM: OSTUNO
LONG TERM: DUKE
MARINE: LAURENS
AVIATION: NJJ
HYDROLOGY: LAURENS
Hazardous weather outlook, Aug 23, 3:06 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 AM EDT SAT AUG 23 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-240900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
406 AM EDT SAT AUG 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A CHANCE OF THUNDERSTORMS EXISTS TODAY...BUT SEVERE WEATHER IS NOT
EXPECTED. A COLD FRONT WILL SLOWLY PROGRESS THROUGH THE AREA BETWEEN
1100 AM THIS MORNING AND ABOUT 900 PM THIS EVENING. THE MOST LIKELY
TIME FRAME FOR THUNDERSTORM DEVELOPMENT WILL BE DURING THE AFTERNOON
AND EVENING HOURS. STORMS THAT DO DEVELOP TODAY WILL HAVE THE
CAPABILITY TO PRODUCE LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING
STRIKES AND BRIEF GUSTY WINDS TO 30 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-240900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
406 AM EDT SAT AUG 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OUT ON LAKE MICHIGAN TODAY...WITH THE
MOST LIKELY TIME FRAME BETWEEN ABOUT 1000 AM AND 600 PM. SEVERE
WEATHER IS NOT EXPECTED...BUT STORMS THAT DO DEVELOP WILL HAVE THE
CAPABILITY TO PRODUCE LOCALLY HEAVY RAIN...CLOUD TO WATER LIGHTNING
STRIKES AND WIND GUSTS TO 30 KNOTS.
HAZE AND FOG WILL POSSIBLE OUT ON LAKE MICHIGAN TODAY WITH A MOIST
FLOW OF AIR FROM THE SOUTH.
IN ADDITION...SOUTHERLY WINDS WILL CREATE CONDITIONS HAZARDOUS TO
SMALLER CRAFT THIS MORNING INTO THE MID AFTERNOON HOURS NORTH OF
WHITEHALL. WAVES OF 3 TO 6 FEET CAN BE EXPECTED. WAVES OF THIS
HEIGHT WILL ALSO CREATE AN INCREASED RISK OF RIP CURRENTS NORTH OF
WHITEHALL. WAVES OF 2 TO 4 FEET WILL EVEN CREATE THE POSSIBILITY OF
RIP CURRENTS FROM WHITEHALL SOUTH TO HOLLAND. RIP CURRENTS WILL BE
MOST LIKELY IN THIS AREA ON THE SOUTH SIDE OF STRUCTURES...SUCH AS
PIERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DUKE
In the hours before
Special weather statement, Aug 23, 1:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
233 PM EDT SAT AUG 23 2008
MIZ038>040-044>046-232000-
CLARE-ISABELLA-LAKE-MECOSTA-NEWAYGO-OSCEOLA-
233 PM EDT SAT AUG 23 2008
...SPECIAL WEATHER STATEMENT...
AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF MARION TO 6 MILES NORTHWEST OF WHITE CLOUD...MOVING EAST AT 34
MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
WOOSTER... STAMBAUGH CORNER... REED CITY...
PISGAH HEIGHTS... PARK LAKE... MARION...
HAWKINS... AVONDALE... HERSEY...
WHITE CLOUD... WOODVILLE... PARIS...
LEOTA... EVART... TEMPLE...
SEARS... BIG RAPIDS... GIBOS CORNERS...
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS GREATER
THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO
BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4417 8460 4353 8461 4351 8462 4349 8602
4417 8521 4417 8461
TIME...MOT...LOC 1833Z 263DEG 30KT 4418 8493 4359 8586
NJJThunderstorm Wind, Clare
- When
- August 23, 2:05 PM EST
- Where
- Clare County, Harrison
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 44.020, -84.800
A Clare county official reported that numerous trees were blown down across the northern portion of Clare county. The most concentrated area of downed trees occurred in and around Harrison.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, August 23 to 25, 20081 death · $473,000 · EF2 · 52 events
- Flash Flooding in Georgia, August 23 to 24, 20081 death · $11 million · 7 events
- Marine Strong Wind in Lake Superior, August 23, 20081 death · 1 event
- Flash Flooding in Florida, August 23, 2008$11 million · 8 events
- Lightning Strike in Wisconsin, August 23, 2008$8.0 million · 1 event
- Tornadoes in Colorado, August 23, 20085 injured · $32,000 · EF1 · 2 events
- Tornadoes in Georgia, August 23 to 25, 2008$100,000 · EF1 · 2 events
- Tropical Storm in Alabama, August 23 to 25, 2008$100,000 · 5 events
- Flash Flooding and Hail in Nebraska, August 23 to 24, 2008$70,000 · 0.75 in hail · 3 events
- Tornado in Colorado, August 23, 2008$20,000 · EF1 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
- Lightning Strike in Arkansas, August 23, 2008$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126922.